Regaining my health has been a long journey, one that started back in 2008. I was in my late 20s and was experiencing discomfort that I thought was a potential yeast infection. My doctor, without performing any tests, prescribed Diflucan, a common medication for yeast infections. But the meds didn’t help. In fact, they made things much worse. Every time I took a dose, I developed open sores on my body, causing unbearable nerve pain — pain so intense I could barely move. I had hardly any energy and could sleep 12+ hours if I didn’t force myself to wake up to get to school or work. I stopped being social or spending time with friends; leaving the house at all was a struggle I didn’t feel like fighting.
From the very beginning of all this, I had wondered: could changing my diet help? I returned to my doctor and asked if eliminating fruits (maybe the sugar was contributing to the yeast?) and grains might alleviate some of my symptoms but she shut down my idea and said I shouldn’t further restrict what I was eating since I was already a vegetarian. My condition continued without any change and I was referred to a nutritionist. I was prescribed a diet of sugar-laden protein bars, little to no-fiber and was told to reduce my vegetable and whole grain consumption. Unsurprisingly, this didn’t help at all.
Eventually, it was suggested I go on pain management medication (SSRIs), which can make you feel anxious initially. So to prepare for the SSRIs, I was put on anti-anxiety medication. Unfortunately, that led to the downfall of my digestive system. I’d had perfect digestion before, and now I was diagnosed with IBS, anal fissures and anismus. It was one reaction after the next. My body was out of whack and I was out of answers.
And, I was still taking the Diflucan. It took eight months and a detailed symptom log that I kept for me to realize that the medication was causing my severe pain. I stopped taking the Diflucan, but a lot of damage had already been done. The open sores lead to more skin infections, and we still hadn’t gotten to the root of the initial problem. I was being tested for everything: DNA tests, biopsies, allergy testing, patch testing…you name it.
Nothing was getting better. I was taking Amitriptyline for IBS, lidocaine and steroid cream, estrogen, hydroxyzine (antihistamine) to calm my body’s immune response to whatever it was I was reacting to, protopic, doing pelvic floor physical therapy, and taking antibiotics for secondary skin infections.
After a least a year of multiple visits to the doctor each week, I was finally given a fungal scraping and they found cutaneous yeast. I was prescribed Nystatin. I was happy to finally have some sort of answer, but it didn’t make sense that an otherwise healthy young woman would have this diagnosis. Every time I finished a round of Nystatin the infection would come back. What was happening to me was really a mystery — no one could figure it out. I settled on daily use of Nystatin, along with the medication for IBS and an antihistamine – kinda indefinitely.
It wasn’t until the end of 2011 that a major shift happened. I saw a naturopathic doctor and based upon his recommendations, I decided to make some major changes to my diet. I stopped eating fruit, starchy vegetables, beans and grains, and I stuck to green vegetables, nuts and seeds. These changes were drastic, but it was well worth it. I was finally able to stop taking all the medication I was on!
When I think about it, I believe everything happens for a reason, and now I can see that getting sick was a blessing in disguise. It has led me to where I am now — helping other people dealing with similar stress and frustrations, and living a healthy life full of joy and passion.
Samantha is a health and wellness coach as well as a plant-based private chef. Her classes have been featured in the New York Times and New York Post. For more information about Samantha, visit her website and download her free 4 simple steps to meal planning.
Want more? You might also like:
Note: PLEASE consult with your doctor before making any changes to your diet or medications. The material on this site is provided for educational purposes only, and is not to be used for medical advice, diagnosis or treatment.